In a preliminary report submitted Tuesday, June 1, to Israel’s Ministry of Health, researchers found a probable link between the Pfizer-BioNTech COVID-19 vaccine and cases of heart inflammation following vaccination.
The ministry first heard of the issue in April after health officials reported at least 60 cases of myocarditis or inflammation of the heart muscle in young men.
Most of them received the second dose of the Pfizer-BioNTech vaccine a few days before they developed the condition. The reports prompted the ministry to appoint a panel of experts to investigate the issue.
Experts find “likelihood of connection” between cases of heart inflammation and Pfizer COVID-19 vaccine
Between one in 3,000 and one in 6,000 men aged 16 to 24 years who were vaccinated with the vaccine from Pfizer developed myocarditis, according to the report. However, most of the cases were mild and were resolved within a few weeks.
Even so, the report suggests that the vaccine puts young men at an increased risk of developing myocarditis. The condition affected 275 of the five million people who received the vaccine over the last six months. Most patients who developed the condition were under 30 years of age. Many were male patients.
Symptoms of myocarditis include tightness in the chest, shortness of breath, fever, palpitations and fatigue. Though often mild, myocarditis can lead to life-threatening outcomes, such as heart attack and stroke.
Based on their findings, the Israeli researchers concluded that there is a “likelihood of connection” between receiving the second dose of the vaccine by Pfizer and the onset of myocarditis in men aged 16 to 30 years.
The connection also appears to be stronger in young people aged 16 to 19 years compared to other ages. The likelihood of developing myocarditis following vaccination also seems to decrease as age increases.
Dror Mevorach, head of one of the COVID-19 units at Hadassah Hospital Ein Kerem in Jerusalem and head of the panel, said their analysis “is very suggestive of a causal nature” between the two. He added that he is convinced there is a relationship.
Peter Liu, a cardiologist with the University of Ottawa Heart Institute who wasn’t part of the panel, said it’s important to investigate the potential link between receiving the second vaccine dose and the onset of myocarditis, even if there is only a “hint of a signal.” However, Liu said scientists should also look into other population groups in order to be certain that the link does exist.
In a statement, Pfizer said it has not observed a higher rate of myocarditis than would normally be expected given a large population. The pharmaceutical giant also said it was aware of the Israeli panel’s findings. However, Pfizer said the findings established no causal link between the vaccine and myocarditis.
BioNTech, on the other hand, said more than 300 million doses of its vaccine have been administered globally. The company also said that the “benefit-risk profile” of its vaccine remains positive. (Related: BioNTech CEO: Third dose of coronavirus vaccine necessary after a year, followed by annual booster shots.)
In a statement, BioNTech said a careful assessment of the reports of myocarditis is ongoing. It has not been concluded. “Adverse events, including myocarditis and pericarditis, are being regularly and thoroughly reviewed by the companies as well as by regulatory authorities,” the company said.
Health officials in the United States are also investigating cases of myocarditis in young men who received a COVID-19 vaccine. In a report posted on its website last month, the Centers for Disease Control and Prevention (CDC) said the cases occurred within four days of being injected with the second dose of an mRNA vaccine. Males reported more cases than females.
However, the CDC said it has yet to determine whether the onset of myocarditis and the COVID-19 vaccines are related and how, if so.
Vaccines.news has more articles about the adverse side effects linked to COVID-19 vaccines.